Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 11, 2006, 6:45 PM EDT for Botetourt County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2006, 6:45 PM EDT (22:45 UTC)
- Expired
- Jul 11, 2006, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:30 PM EDT | FLASH FLOOD | Oriskany, VA | CRAIG CREEK RAPIDLY ROSE OUT OF ITS BANKS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 112252
FFWRNK
VAC023-120145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT TUE JUL 11 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 945 PM EDT
* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORMS IN THE WARNED AREA.
* THIS STORM WILL PRODUCE FLASH FLOODING MAINLY IN RURAL AREAS OF
IN AND AROUND THE TOWN OF ORISKANY.
CLOSE TO 3 INCHES OF RAIN HAS ALREADY FALLEN AT AN AUTOMATED GAGE
NEAR ORISKANY SINCE 515 PM. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 800 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING ALONG SMALL
CREEKS AND STREAMS. FURNACE BRANCH...AND THOSE CREEKS FEEDING INTO
CRAIG CREEK...AS WELL AS CRAIG CREEK...WILL FLOOD.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO
STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY
RAINS. CAMPERS AND HIKERS AROUND CRAIG CREEK SHOULD MOVE TO HIGHER
GROUND.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3762 8003 3754 7996 3758 7989 3772 7987
3764 8003
$$
WP1 follow-up statement
000
WGUS71 KRNK 120010
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT TUE JUL 11 2006
VAC023-120018-
BOTETOURT VA-
808 PM EDT TUE JUL 11 2006
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN BOTETOURT
COUNTY...
AT 805 PM EDT...LOCAL LAW ENFORCEMENT...AS WELL AS SPOTTERS REPORTED
NO FLOODING IN THE AREA. THE HEAVY RAIN HAS EXITED THE COUNTY...AND
THE THREAT OF FLASH FLOODING IS OVER. THEREFORE...THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
IF YOU LIVE IN WESTERN BOTETOURT COUNTY AND HAD FLOODING...PLEASE
CALL TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3762 8003 3754 7996 3758 7989 3772 7987
3764 8003
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 5:17 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 11, 5:17 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 517 PM EDT TUE JUL 11 2006 .SHORT TERM /REST OF TONIGHT/... EARLY UPDATE TO ACCOUNT FOR BETTER THAN PREVIOUSLY ADVERTISED PRECIPITATION CHANCES HEADING INTO THE EARLY EVENING PRIMIARLY IN THE LEWISBURG TO BLACKSBURG TO ROANOKE TO HOT SPRINGS AREA. NO OTHER CHANGES AT THIS TIME. && .PREV DISCUSSION... (ISSUED 320 PM EDT TUE JUL 11 2006) SHORT TERM /TONIGHT THROUGH WEDNESDAY/... SCTD TSTMS SHOULD DIMINISH SLOWLY WITH HEATING THIS EVENING WITH BULK OF ENERGY NORTHWEST OF THE REGION. HOWEVER MODELS INDICATING RELATIVELY HIGH MID LEVEL MOISTR LINGERING OVER THE FCST AREA INTO THE MORNING HOURS WED. THIS COULD RESULT IN RATHER CLOUDY CONDITIONS FOR THE FIRST HALF OF THE DAY AND A LATER START TO TSTMS IN THE AFTN. ONCE CONVECTION DOES START...NOT EXPECTING MUCH COVERAGE DUE TO LACK OF TRIGGERS. DESPITE MORE CLOUDS TMR...VERY WARM AND MUGGY START TO THE DAY WILL ALLOW AFTERNOON TEMPS TO WARM TO ABOVE NORMAL LEVELS...MID TO UPPER 80S FROM THE MOUNTAIN EMPIRE AND NEW RIVER VALLEY TO LOWER 90S EAST INTO THE PIEDMONT. MORNING CLOUDS AND BEST CHANCE FOR SHOWERS TO POSSIBLE KEEP THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS IN THE LOWER TO MID 80S. LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... SLOW MOVING FRONTAL BOUNDARY TO MOVE CLOSER TO THE AREA AND BRING AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS ON THURSDAY. WITH EACH PASSING WAVE...THIS BOUNDARY WILL SINK EVER SO SLOWLY TO THE SOUTH. MODELS ARE PLACING THIS BOUNDARY SOME WHERE IN VIRGINIA ON FRIDAY...THEN WASHES IT OUT AND IT BECOMES A LEE TROUGH THROUGH THE WEEKEND. WITH A TROUGH IN THE VICINITY...TYPICAL SUMMER TIME CONVECTION POSSIBLE IN THE AFTERNOON AND EVENING. FOR NEXT WEEK...12Z GFS PUSHING FRONT THROUGH THE REGION ON MONDAY BUT THE 06Z GFS KEPT A SURFACE TROUGH IN THE EAST. IF 12Z GFS IS CORRECT...WE WILL HAVE A BRIEF DRY PERIOD ON MONDAY AND TUESDAY. IF 06Z GFS IS CORRECT...WE WILL MAINTAIN A SUMMER TIME FORECAST WITH AFTERNOON AND EVENING THUNDERSTORMS. STUCK CLOSE TO HPC GUIDANCE WHO STUCK CLOSELY TO THE ECMWF WHICH KEEPS DIURNAL CONVECTION IN THE AREA LIKE THE 06Z GFS. AVIATION... BEST CHC OF SCTD TSTMS THIS AFTN AND EVE AT BLF AND LWB...AND CELLS ARE ALREADY DEVELOPING SOUTH OF BLF. COVERAGE SHOULD BE SLIM ENUF TO WARRANT A VCNTY MENTION IN TAFS. OTHERWISE SOME MVFR HAZE AT TIMES WHICH WILL BECOME MORE WIDESPREAD TOWARD SUNSET. BKN TO OVC AC/CI SHOULD KEEP FOG ABOVE IFR CATEGORY OVERNIGHT. && && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && DS
Hazardous weather outlook, Jul 11, 4:54 AM EDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 454 AM EDT TUE JUL 11 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-120900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 454 AM EDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY BECOME ORGANIZED ENOUGH TO PRODUCE ISOLATED WIND DAMAGE ACROSS THE AREA THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED THURSDAY. 11
In the hours before
Special weather statement, Jul 11, 3:28 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 328 PM EDT TUE JUL 11 2006 NCZ019-112055- WILKES- 328 PM EDT TUE JUL 11 2006 ...HEAVY RAINS OVER WESTERN WILKES COUNTY... THUNDERSTORMS WITH HEAVY RAIN HAVE BEEN MOVING SLOWLY NORTHEAST ALONG THE EASTERN EDGE OF THE BLUE RIDGE...FROM SUMMIT TO ABSHERS. RADAR HAS ESTIMATED THAT BETWEEN ONE AND A HALF TO TWO INCHES HAS FALLEN SINCE 230 PM NEAR WILBAR. THOSE OF YOU WHO LIVE NEAR WILBAR... AND WEST TO THE BLUE RIDGE...CAN EXPECT PONDING WATER ON THE ROADS... AS WELL AS OVERFLOWING DITCHES AND CULVERTS. THIS WILL CREATE TRICKY DRIVING CONDITIONS. IF YOU ENCOUNTER A LOW FLOODED ROADWAY... DO NOT CROSS IT. TURN AROUND...DONT DROWN. EXPECT THE THUNDERSTORMS TO DIMINISH BY 500 PM. 05
Special weather statement, Jul 11, 4:24 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 424 PM EDT TUE JUL 11 2006 NCZ019-112130- WILKES NC- 424 PM EDT TUE JUL 11 2006 ...STRONG STORMS MOVING ACROSS THE FOOTHILLS... AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF RONDA...OR ABOUT OVER ROARING RIVER...MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...RONDA AT 435 PM EDT...PLEASANT HILL AT 505 PM EDT...AND BENHAM AT 520 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
Special weather statement, Jul 11, 4:45 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 445 PM EDT TUE JUL 11 2006 WVZ043-044-112115- MONROE WV-SUMMERS WV- 445 PM EDT TUE JUL 11 2006 ...THUNDERSTORM WITH GUSTY WINDS TO AFFECT SOUTHEAST WEST VIRGINIA... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF PETERSTOWN...OR ABOUT 2 MILES SOUTH OF BOZOO...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...RED SULPHUR SPRINGS AND INDIAN MILLS AT 500 PM EDT...LINDSIDE AT 510 PM EDT...AND RAINES CORNER AT 515 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING AND WINDS GUSTING UP TO 45 MPH IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.